Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 889, NWS Norman, OK

October 21, 2017Beckham County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 5:09 PM CDT for Beckham County, Roger Mills County, Oklahoma. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2017, 5:09 PM CDT (22:09 UTC)
Expired
Oct 21, 2017, 5:46 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

Counties Beckham County, OK, Roger Mills County, OK

The radar

The Altus AFB radar (KFDR), 135 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 5:10 PM CDTHAIL 0.75Sayre, OK
Oct 21, 5:25 PM CDTHAIL 1.51 Sw Elk City, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 21, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

282 
WUUS54 KOUN 212209
SVROUN
OKC009-129-212300-
/O.NEW.KOUN.SV.W.0889.171021T2209Z-171021T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
509 PM CDT SAT OCT 21 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Roger Mills County in western Oklahoma...
  Northeastern Beckham County in western Oklahoma...

* Until 600 PM CDT

* At 508 PM CDT, a severe thunderstorm was located 4 miles northwest 
  of Sayre, moving northeast at 25 mph. This storm will move near or 
  just north of Elk City.

  This is a very dangerous storm. 

  HAZARD...Baseball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles. 

* Locations impacted include...
  Elk City, Sayre, Hammon and Berlin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3570 9938 3555 9938 3555 9937 3532 9936
      3528 9972 3541 9978
TIME...MOT...LOC 2208Z 242DEG 20KT 3535 9969 

HAIL...2.75IN
WIND...60MPH
 
$$

..speg.
2 follow-up statements
877 
WWUS54 KOUN 212224
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
524 PM CDT SAT OCT 21 2017

OKC009-129-212300-
/O.CON.KOUN.SV.W.0889.000000T0000Z-171021T2300Z/
Roger Mills OK-Beckham OK-
524 PM CDT SAT OCT 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN ROGER MILLS AND NORTHEASTERN BECKHAM COUNTIES...

At 524 PM CDT, a severe thunderstorm was located 4 miles west of Elk
City, moving northeast at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Elk City.

This includes Interstate 40 between mile markers 30 and 42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3562 9938 3555 9938 3555 9937 3535 9936
      3534 9955 3549 9962
TIME...MOT...LOC 2224Z 245DEG 38KT 3542 9949 

HAIL...1.75IN
WIND...60MPH
 
$$

..speg.
070 
WWUS54 KOUN 212246 RRA
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
546 PM CDT SAT OCT 21 2017

OKC009-129-212256-
/O.CAN.KOUN.SV.W.0889.000000T0000Z-171021T2300Z/
Roger Mills OK-Beckham OK-
546 PM CDT SAT OCT 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROGER MILLS AND
NORTHEASTERN BECKHAM COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved into Dewey County.
Therefore the warning has been cancelled for Roger Mills and Beckham 
Counties.

LAT...LON 3562 9938 3555 9938 3555 9937 3535 9936
      3534 9955 3549 9962
TIME...MOT...LOC 2245Z 242DEG 20KT 3548 9936 

$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:10 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Oct 21, 2:10 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
210 PM CDT Sat Oct 21 2017

.DISCUSSION...
The cold front continues to progress southward this afternoon
across northwestern OK, with a few elevated showers quickly
lifting northeast ahead of it. Stratus is finally starting to mix
out over portions of western and central OK so expect
destabilization through late this afternoon. Initial storm
development should occur sometime around 5 PM along the front in
western and northwestern OK. A few discrete cells will be possible
over southwestern OK and western north TX, with the greatest
potential for a tornado or two near the Red River early this
evening. Otherwise, expect rapid linear merge into a squall line
extending from northern OK into southern and southwestern OK
around 9-10 PM. Wind damage will become a concern during that time
frame. The storms should exit our FA around 1-2 AM.

Tomorrow will be quiet with much cooler and drier air moving into
the Southern Plains. Skies will also clear. A brief warmup is
expected Monday, but another cold front will arrive Tue.
Precipitation is not expected with this front. Again, temperatures
will climb back to a few degrees above normal for Wed and Thu
before a strong cold front arrives overnight Thursday thru Fri.
Some snow will even be possible over northwestern OK Sat AM as a
deep trough sweeps across the central and northern CONUS. Highs on
Friday and Sat are expected to be 10 to 15 degrees below average.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  68  48  77 / 100   0   0   0
Hobart OK         46  70  47  78 /  90   0   0   0
Wichita Falls TX  50  71  48  80 /  90   0   0   0
Gage OK           40  71  46  75 /  10   0   0   0
Ponca City OK     47  69  46  75 / 100   0   0   0
Durant OK         56  71  48  80 / 100  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

04/03
Hazardous weather outlook, Oct 21, 12:24 PM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1224 PM CDT Sat Oct 21 2017

OKZ004>048-050>052-TXZ083>090-221230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1224 PM CDT Sat Oct 21 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced risk of severe thunderstorms across portions
of north central, central, and southern Oklahoma, and western
north Texas. A Slight and Marginal risk cover much of the rest of
the area.

Location...
The Enhanced risk is near and southeast of a line from Cherokee to
Seiling to Clinton and Altus Oklahoma, to Crowell and Seymour
Texas. This includes places like Ponca City, Enid, Lawton,
Oklahoma City Metro, Ada, and Ardmore Oklahoma, and Wichita Falls
Texas. The Slight and Marginal risks are west of the Enhanced risk
and southeast of a line from Buffalo to Arnett Oklahoma.

Impacts...
Damaging wind gusts to around 80 mph and large hail up to the size
of tennis balls are the primary concerns. There is a low potential
for tornadoes across portions of central and southern Oklahoma,
and western north Texas.

Timing...
The most likely time for severe storms will be from 3 pm to 2 am.
The most likely time for a tornado, if a tornado occurs, will be
from 3 pm to 9 pm.

Discussion...
Thunderstorms will develop along the strong cold front which will
push into northwestern Oklahoma this Afternoon. Initial storms
will occur across northern and western Oklahoma. Thunderstorms
will continue to develop as the cold front moves across the area
this evening and overnight. Storms will form into one or two lines
fairly quickly. Large hail will be a concern with the initial
development, before damaging winds become the greatest concern as
storms become more linear. Isolated wind gusts up to 80 mph are
possible.

Other more discrete storms could develop in parts of southwest
Oklahoma and western north Texas later this afternoon near a
surface low, the front, and dryline. Large hail up to the size of
tennis balls and wind gusts to 70 mph will be the main concerns
with these storms. However, there will also be a low potential for
tornado development within the strongest storms. Eventually,
these storms are expected to merge into line segments as well,
with the damaging wind potential becoming a greater concern. The
tornado potential is expected to decrease later this evening.

The potential for severe storms will decrease overnight but
thunderstorms will remain possible through early Sunday.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
A few thunderstorms may linger in parts of southeast Oklahoma
Sunday morning before exiting the area.

.Cold/Frost...
Patchy frost and near freezing temperatures may be possible across
portions of Oklahoma late next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Special weather statement, Oct 21, 4:05 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
405 PM CDT SAT OCT 21 2017

OKZ015-016-212145-
Dewey OK-Custer OK-
405 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Dewey and
northeastern Custer Counties Until 445 PM CDT...

AT 404 PM CDT, a strong thunderstorm was located 7 miles northwest of
Custer City, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Thomas, Custer City, Oakwood, Putnam and Fay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3557 9900 3575 9914 3608 9864 3576 9863
TIME...MOT...LOC 2104Z 232DEG 26KT 3572 9899

03
Special weather statement, Oct 21, 4:21 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
421 PM CDT SAT OCT 21 2017

OKZ021-212145-
Beckham OK-
421 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR west central Beckham County Until
445 PM CDT...

AT 419 PM CDT, a strong thunderstorm was located near Texola, moving
northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Erick and Texola.

This includes Interstate 40 between mile markers 0 and 17.

LAT...LON 3540 10000 3542 9998 3542 9995 3537 9980
      3527 9969 3510 9999 3511 10000
TIME...MOT...LOC 2119Z 231DEG 20KT 3522 10001

KURTZ
Local storm report, Oct 21, 4:41 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
441 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 W FREDERICK           34.39N 99.09W
10/21/2017  E1.00 INCH       TILLMAN            OK   TRAINED SPOTTER

&&

MAD
Special weather statement, Oct 21, 4:48 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
448 PM CDT SAT OCT 21 2017

OKZ014-016-212215-
Roger Mills OK-Custer OK-
448 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Roger Mills and
northwestern Custer Counties Until 515 PM CDT...

AT 446 PM CDT, a strong thunderstorm was located near Strong City,
moving east at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3582 9938 3581 9938 3581 9926 3561 9918
      3552 9963 3567 9969
TIME...MOT...LOC 2146Z 250DEG 30KT 3563 9959

..speg.
Local storm report, Oct 21, 5:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
501 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             HEADRICK                34.63N 99.14W
10/21/2017  E3.00 INCH       JACKSON            OK   FIRE DEPT/RESCUE

&&

RBARNES
Local storm report, Oct 21, 5:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             ROOSEVELT               34.85N 99.02W
10/21/2017  E1.75 INCH       KIOWA              OK   CO-OP OBSERVER

&&

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:28 PM CDTSpecial Weather StatementOUNTillman32 min
Oct 21, 3:37 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman53 min
Oct 21, 4:04 PM CDTSpecial Weather StatementOUNRoger Mills26 min
Oct 21, 4:05 PM CDTSpecial Weather StatementOUNCuster40 min
Oct 21, 4:06 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman39 min
Oct 21, 4:08 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita52 min
Oct 21, 4:21 PM CDTSpecial Weather StatementOUNBeckham24 min
Oct 21, 4:25 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey50 min
Oct 21, 4:29 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills46 min
Oct 21, 4:31 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills44 min
Oct 21, 4:42 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman48 min
Oct 21, 4:45 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Kiowa, Washita45 min
Oct 21, 4:48 PM CDTSpecial Weather StatementOUNRoger Mills27 min
Oct 21, 5:13 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major47 min
Oct 21, 5:18 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Jackson, Kiowa, Washita42 min
Oct 21, 5:24 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Tillman51 min
Oct 21, 5:27 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman48 min
Oct 21, 5:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey47 min
Oct 21, 5:30 PM CDTSevere Thunderstorm WarningOUNCuster, Washita45 min
Oct 21, 5:37 PM CDTSpecial Weather StatementOUNMajor38 min
Oct 21, 5:44 PM CDTTornado WarningOUNComanche, Tillman31 min
Oct 21, 5:49 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman41 min
Oct 21, 5:54 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Washita51 min
Oct 21, 6:09 PM CDTSpecial Weather StatementOUNGarfield, Grant36 min
Oct 21, 6:09 PM CDTTornado Warning Tornado observedOUNCaddo, Comanche36 min
Oct 21, 6:25 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman50 min
Oct 21, 6:29 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa, Tillman3 hr
Oct 21, 6:33 PM CDTSpecial Weather StatementOUNBlaine27 min
Oct 21, 6:41 PM CDTSpecial Weather StatementOUNKay, Noble34 min
Oct 21, 6:41 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady49 min
Oct 21, 6:43 PM CDTAreal Flood AdvisoryOUNGarfield, Grant, Kay, Noble3 hr
Oct 21, 6:50 PM CDTFlash Flood WarningOUNComanche3 hr
Oct 21, 6:55 PM CDTSpecial Weather StatementOUNKingfisher35 min
Oct 21, 6:57 PM CDTSevere Thunderstorm WarningOUNKay, Noble48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.